Too Much of A Good Tylenol
In a recent post, I wrote about common medications used to relieve pain after an operation. One of the medications I mentioned–probably the most commonly used pain medication of all–was acetaminophen. Best known by its brand name Tylenol, acetaminophen is found in all sorts of other medications. Recently there have been a number of news stories here and here and radio programs about the risks of taking too much acetaminophen. Now seems like a good time to talk about what the drug does, how to figure out how much you’re taking, and what can happen if you take too much.
What Does Acetaminophen Do?
The exact way that acetaminophen works is not well understood. It is a pain-relieving (analgesic) and fever-reducing (antipyretic) drug, that is similar to, but not the same as, non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (brand name Advil). Acetaminophen may be gentler on the stomach lining and have fewer bleeding complications than NSAIDs, but it is very toxic at high doses.
How Can You Be Sure of How Much You’re Taking?
Acetaminophen is a common pain reliever included in many different prescription and over-the-counter products, such as cold and cough remedies, sleep aids, and other medicines for pain. For example, acetaminophen is found in combination pain relievers such as Vicodin and Percocet. A more complete list can be found here.
Because acetaminophen is in many different medications, it can be easy to take more than you think. So it’s very important that you pay attention to the ingredients of medications you are taking, use the label to see how much acetaminophen is in a dose, and then add up the total dose of acetaminophen in all of them. Generally, adults should not take more than 4 grams (4,000 milligrams) of acetaminophen in 24 hours, while the limit for children depends on their weight. Every medication will list its active ingredients on the container. For help reading your medication label, go here or ask your doctor or pharmacist.
What Happens if You Take Too Much Acetaminophen?
The biggest risk of taking too much acetaminophen is that it can cause liver damage. Any overdose of acetaminophen is a medical emergency. If you suspect that you or the person you are caring for took too much acetaminophen, go to your nearest emergency room immediately and tell them you suspect an acetaminophen overdose. There is an antidote to acetaminophen overdose, called N-acetylcysteine, that can help reduce the damage to the liver, but it must be given early to work well. Serious cases of overdose can require a liver transplant and may be fatal.
Are There Different Dose Limits for Children and Infants?
Acetaminophen for babies and young children comes in different strengths than the adult forms. This is because children use lower amounts of acetaminophen, so medications for them are not as strong as the adult version. Doses for children are based on their weight, so it’s important that you know your child’s weight and are careful about making dose calculations. There are online resources to help you make sure your math is right, such as this one. But of course, the best thing to do is ask your pharmacist or pediatrician. Many medications for children are in liquid form, and doses are measured in milliliters. It can be helpful to know how to calculate between teaspoons and milliliters (ml)–a teaspoon is 5 milliliters and a tablespoon is 15 milliliters.
Still have questions? Go to the knowyourdose.org website. It is a good resource for patients and parents, and is endorsed by several major medical organizations.
This story originally appeared in the Health Dialog Care Compass Blog.